Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Cleveland, OH

May 17, 2006Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 17, 2006, 7:38 PM EDT for Richland County, Ohio. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2006, 7:38 PM EDT (23:38 UTC)
Expired
May 17, 2006, 8:15 PM EDT
In force
37 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Richland County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:00 PM EDTHAIL 0.755 N Mansfield, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:46 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 172338
SVRCLE
OHC139-180030-
/O.NEW.KCLE.SV.W.0050.060517T2338Z-060518T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
738 PM EDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 830 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS  
  STORM WAS LOCATED 6 MILES SOUTHEAST OF SHELBY...AND MOVING EAST AT 
  25 MPH.

* LOCATIONS IMPACTED INCLUDE RURAL NORTHERN RICHLAND COUNTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4099 8247 4099 8242 4081 8242 4080 8240
      4077 8251 4076 8254 4074 8262 4074 8264
      4090 8271

$$

MRD
2 follow-up statements
000 
WWUS51 KCLE 180006
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT WED MAY 17 2006

OHC139-180030-
/O.CON.KCLE.SV.W.0050.000000T0000Z-060518T0030Z/
RICHLAND OH-
806 PM EDT WED MAY 17 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM EDT FOR
RICHLAND COUNTY...


AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES NORTHEAST OF MANSFIELD...AND MOVING
EAST AT 25 MPH.

THERE HAS BEEN NO REPORTS OF SEVERE WEATHER AT THIS TIME TO THE
NATIONAL WEATHER SERVICE IN CLEVELAND.


A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4099 8247 4099 8242 4081 8242 4080 8240
      4077 8251 4076 8254 4074 8262 4074 8264
      4090 8271

$$
000 
WWUS51 KCLE 180015
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
815 PM EDT WED MAY 17 2006

OHC139-180025-
/O.CAN.KCLE.SV.W.0050.000000T0000Z-060518T0030Z/
RICHLAND OH-
815 PM EDT WED MAY 17 2006


...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4099 8247 4099 8242 4081 8242 4080 8240
      4077 8251 4076 8254 4074 8262 4074 8264
      4090 8271

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 7:05 PM EDT, 33 minutes earlier.

Area forecast discussion, May 17, 7:05 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
705 PM EDT WED MAY 17 2006

.AVIATION(00Z-00Z)...
CONDITIONS ARE VFR ACROSS THE REGION ATTM...BUT THIS WILL CHANGE
OVERNIGHT AS A STRONG UPPER LEVEL SHORT WAVE OVER WI DIVES INTO THE
LOWER LAKES ALLOWING THE UPR SYSTEM TO CLOSE OFF OVER THE AREA ON
THURSDAY. THE FIRST AREA OF SHOWRES AND STORMS IN INDIANA AND WRN OH
WL DIMINISH THIS EVENING WITH LOSS OF DAYTIME HEATING. THE BETTER
SHOWERS/STORMS OVR WI WILL MOVE INTO THE AREA OVERNIHGT AHD OF THE
CDFNT. EXPECT CIGS TO LOWER TO IFR OVERNIGHT AS THE COLD FRONT MOVES
THRU THE AREA AFTER MIDNIGHT. AS THE UPR LVL SHORT WAVE ROTATES
AROUND THE UPR TROUGH...EXPECT THE ASSOCIATED SFC LOW TO DEEPEN OVR
ERN OH ALLOWING STRONGER W-NW WINDS TO DEVELOP ON THU. EXPECT WINDS
TO GUST TO 25 TO 30 KT AT TIMES THU AFTN. SOME DRYING TRIES TO WRAP
INTO THE AREA THU AFTN...BUT THIS MAY INEVITABLY SERVE TO
DESTABILIZE THE ATMOSPHERE ESPECIALLY IF THERE IS SOME SUNSHINE AS
THE UPPER LOW WILL BE OVERHEAD. HOWEVER...WILL RAISE CIGS TO MVFR OR
VFR BY 18Z.

&&

.SHORT TERM (TONIGHT THROUGH FRI NIGHT)...
MOST OF FCST AREA FINALLY ENJOYING A LITTLE SUNSHINE BUT THIS WILL
BE SHORT LIVED AS ANOTHER 48 HOUR PERIOD OF ON AND OFF PRECIP ON THE
WAY.  LATEST WATER VAPOR IMAGERY TELLS THE STORY TODAY WITH VERY
SHARP SHORT WAVE DIVING SE ACRS WI.  THIS WAVE WILL MOVE INTO NW OH
LATER THIS EVE.  VERY COLD MID LEVEL TEMPS BEHIND THIS WAVE AND VERY
STEEP LAPSE RATES EXPECTED.  AS A RESULT EXPECT TSRA TO
DEVELOP OVR NW OH THIS EVE WITH ACTIVITY SPREADING E ACROSS
REMAINDER OF FCST AREA OVERNIGHT.  BOTH 12Z GFS AND NAM NOW CLOSING
500 MB LOW OFF OVER LAKE ERIE MIDDAY THU.  PRONOUNCED SFC
DEVELOPMENT AS WELL WITH COLD FRONT MOVING INTO NW PA BY LATE
TOMORROW AM.  STRONG CAA BEHIND THIS SYSTEM AND INLAND AREAS WILL
STRUGGLE TO GET MUCH ABOVE 50 DEG TOMORROW AFT.  1000 TO 500 MB
APPROACH 5400 BY 00Z FRI SO WILL BE A LOT OF INSTABILITY SHRA.  SFC
LOW WILL FINALLY MOVE INTO SRN QUEBEC FRI AFT AND EXPECT PRECIP CHCS
TO DIMINISH FROM W TO E ON FRI.  SO...ALL AREAS WILL SEE CATAGORICAL
WORDING WITHOUT TIMING TONIGHT WITH LIKELY OR CAT WORDING TOMORROW.
BEST CHCS FOR THE INSTABILITY SHRA WILL BE OVER NE OH AND NW
PA THU NIGHT AND FRI WITH ONLY SCATTERED SHRA IN THE FAR W.  GFS MOS
NUMBERS CONSISTENTLY COOLER THAN OTHER GUID AND WILL TREND TOWARDS
THESE COOLER NUMBERS GIVEN AMOUNT OF CLOUDS AND SHRA EXPECTED.

IN SUMMARY THEN...EXPECT PRECIP CHCS TO RAMP UP THIS EVE WITH PRECIP
THEN LIKELY INTO THE START OF THE WEEKEND.  CURRENTLY NOT MUCH CU
SHOWING UP ON VISBIBLE SATELLITE ACROSS NW OH.  THIS A GOOD SIGN FOR
THOSE WANTING SOME NICE WX FOR A FEW HOURS LATE THIS AFT AND EARLY
THIS EVE.  WL PROB HAVE TO WAIT FOR WAVE TO GET A LITTLE CLOSER
BEFORE PRECIP GETS GOING.  BEST GUESS IS THAT THIS SHOULD OCCUR
TOWARDS 00Z.
&&

.LONG TERM (SAT THRU WED)...
QUITE A BIT OF UNCERTAINITY THIS EXTENDED PERIOD AS LITTLE CONSENSUS
AMONGST OPERATIONAL MODELS.  BIGGEST QUESTIONS SAT NIGHT INTO SUN
WITH BOTH 06Z AND 12Z GFS DEVELOPING LOW PRES TO N OF FORECAST AREA
WITH WEAK BOUNDARY MOVING E ACROSS NRN OH/NW PA DURING DAY SUN.
ECMWF AT SAME TIME HAS LOW OVER NEW ENGLAND WITH BOUNDARY OFF TO THE
E.  ENSEMBLE MEANS SOMEWHERE IN BETWEEN.  FOR NOW WILL START TO HINT
AT PRECIP SUN BY PUTTING SLGT CHC POPS INTO FCST.  WITH 12Z GFS
SUPPORTING 06Z RUN...WL ADD CHC WORDING TO FORECAST FOR SUN.  GOOD
NEWS FOR REMAINDER OF THE EXTENDED PERIOD IS THAT THERE SHOULD BE
QUITE A BIT OF SUNSHINE.  FOR THE TIME BEING SAT DOESN/T LOOK TOO
BAD AS THERE SHOULD BE SOME RIDGING OVER REGION.  MON THRU WED ALSO
DON/T LOOK BAD.  ENSEMBLES HINTING AT NICE WARMUP WITH TEMPS AT OR
ABOVE NORMAL BY END OF PERIOD.  WILL REMAIN BELOW NORMAL BOTH SAT
AND SUN THO.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...MRD
Hazardous weather outlook, May 17, 5:11 AM EDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EDT WED MAY 17 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-180915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
511 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE AREA TONIGHT WILL CAUSE
THUNDERSTORMS TO DEVELOP LATER TODAY AND LAST INTO TONIGHT. SOME
OF THE STORMS LATE TODAY AND TONIGHT MAY BE STRONG WITH GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL. THERE IS EVEN AN
OUTSIDE CHANCE THAT A STORM OR TWO IN THE WESTERN COUNTIES COULD
EVEN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT GENERAL
SEVERE WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAIN FROM SOME OF
THE STORMS COULD ALSO CAUSE SOME MINOR PROBLEMS FROM PONDING OF
WATER IN LOW-LYING AREAS AND FROM RISES IN SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-180915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
511 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE AREA TONIGHT WILL CAUSE
THUNDERSTORMS TO DEVELOP LATER TODAY AND LAST INTO TONIGHT. SOME
OF THE STORMS LATE TODAY AND TONIGHT MAY BE STRONG WITH GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL. THERE IS EVEN AN
OUTSIDE CHANCE THAT A STORM OR TWO IN THE WESTERN BASIN OF LAKE
ERIE COULD EVEN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BUT GENERAL SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:55 PM EDTSevere Thunderstorm WarningCLESummit25 min
May 17, 3:56 PM EDTSevere Thunderstorm WarningCLEWayne49 min
May 17, 4:22 PM EDTSevere Thunderstorm WarningCLEPortage53 min
May 17, 5:28 PM EDTSevere Thunderstorm WarningCLEWood38 min
May 17, 6:45 PM EDTSpecial Marine WarningCLE90 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.